Alert archive / Massachusetts / Gale Warnings in 2024

Gale Warning 4, NWS Boston/Norton, MA

January 22, 2024

NWS Boston/Norton, MA issued this gale warning at Jan 22, 2024, 2:44 AM EST. It took effect at Jan 22, 2024, 5:00 PM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2024, 2:44 AM EST (07:44 UTC)
In effect from
Jan 22, 2024, 5:00 PM EST
Expired
Jan 23, 2024, 4:11 AM EST
In force
11 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

086 
WHUS71 KBOX 220744
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
244 AM EST Mon Jan 22 2024

ANZ254-255-222100-
/O.UPG.KBOX.GL.A.0003.240123T0000Z-240123T1200Z/
/O.NEW.KBOX.GL.W.0004.240122T2200Z-240123T1200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
244 AM EST Mon Jan 22 2024

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

* WHAT...West winds 20 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 feet expected.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm and Coastal Waters extending out to 25 
  nm South of Marthas Vineyard and Nantucket.

* WHEN...From 5 PM this afternoon to 7 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ232>234-222100-
/O.UPG.KBOX.GL.A.0003.240123T0000Z-240123T1200Z/
/O.NEW.KBOX.GL.W.0004.240122T2200Z-240123T1200Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-
244 AM EST Mon Jan 22 2024

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  3 to 5 feet expected.

* WHERE...Nantucket Sound, Vineyard Sound and Buzzards Bay.

* WHEN...From 5 PM this afternoon to 7 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ256-222100-
/O.NEW.KBOX.GL.W.0004.240122T2200Z-240123T1200Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
244 AM EST Mon Jan 22 2024

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 35 kt and seas 
  5 to 8 feet expected.

* WHERE...Coastal Waters from Montauk NY to Marthas Vineyard 
  extending out to 20 nm South of Block Island.

* WHEN...From 5 PM this afternoon to 7 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ235-222100-
/O.NEW.KBOX.GL.W.0004.240122T2200Z-240123T1200Z/
Rhode Island Sound-
244 AM EST Mon Jan 22 2024

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  4 to 6 feet expected.

* WHERE...Rhode Island Sound.

* WHEN...From 5 PM this afternoon to 7 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ231-251-222100-
/O.NEW.KBOX.SC.Y.0009.240122T2200Z-240123T1200Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
244 AM EST Mon Jan 22 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 2 to 4 feet expected.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...From 5 PM this afternoon to 7 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-222100-
/O.NEW.KBOX.SC.Y.0009.240122T2200Z-240123T1200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
244 AM EST Mon Jan 22 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

* WHAT...Southwest winds 20 to 25 kt with gusts up to 30 kt and 
  seas 3 to 5 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...From 5 PM this afternoon to 7 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ237-222100-
/O.NEW.KBOX.SC.Y.0009.240122T2200Z-240123T1200Z/
Block Island Sound-
244 AM EST Mon Jan 22 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  3 to 5 feet expected.

* WHERE...Block Island Sound.

* WHEN...From 5 PM this afternoon to 7 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-222100-
/O.NEW.KBOX.SC.Y.0009.240122T2200Z-240123T1200Z/
Narragansett Bay-
244 AM EST Mon Jan 22 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 3 feet expected.

* WHERE...Narragansett Bay.

* WHEN...From 5 PM this afternoon to 7 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-222100-
/O.NEW.KBOX.SC.Y.0009.240122T2200Z-240123T1200Z/
Boston Harbor-
244 AM EST Mon Jan 22 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 1 to 2 feet expected.

* WHERE...Boston Harbor.

* WHEN...From 5 PM this afternoon to 7 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
187 
WHUS71 KBOX 221927
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
227 PM EST Mon Jan 22 2024

ANZ254>256-230830-
/O.CON.KBOX.GL.W.0004.240122T2200Z-240123T1200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
227 PM EST Mon Jan 22 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY...

* WHAT...West winds 20 to 25 kt with gusts up to 35 kt and seas 
  4 to 7 feet expected.

* WHERE...In Massachusetts coastal waters, Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm and 
  Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket. In Rhode Island coastal waters, 
  Coastal Waters from Montauk NY to Marthas Vineyard extending 
  out to 20 nm South of Block Island.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ232>235-230830-
/O.CON.KBOX.GL.W.0004.240122T2200Z-240123T1200Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
227 PM EST Mon Jan 22 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  3 to 5 feet expected.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ231-251-230830-
/O.CON.KBOX.SC.Y.0009.240122T2200Z-240123T1200Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
227 PM EST Mon Jan 22 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 2 to 4 feet expected.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-230830-
/O.CON.KBOX.SC.Y.0009.240122T2200Z-240123T1200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
227 PM EST Mon Jan 22 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

* WHAT...Southwest winds 20 to 25 kt with gusts up to 30 kt and 
  seas 3 to 5 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ237-230830-
/O.CON.KBOX.SC.Y.0009.240122T2200Z-240123T1200Z/
Block Island Sound-
227 PM EST Mon Jan 22 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  3 to 5 feet expected.

* WHERE...Block Island Sound.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-230830-
/O.CON.KBOX.SC.Y.0009.240122T2200Z-240123T1200Z/
Narragansett Bay-
227 PM EST Mon Jan 22 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 3 feet expected.

* WHERE...Narragansett Bay.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-230830-
/O.CON.KBOX.SC.Y.0009.240122T2200Z-240123T1200Z/
Boston Harbor-
227 PM EST Mon Jan 22 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 1 to 2 feet expected.

* WHERE...Boston Harbor.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
201 
WHUS71 KBOX 230911
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
411 AM EST Tue Jan 23 2024

ANZ232>235-231500-
/O.CAN.KBOX.GL.W.0004.000000T0000Z-240123T1200Z/
/O.EXB.KBOX.SC.Y.0009.000000T0000Z-240123T1500Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
411 AM EST Tue Jan 23 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  3 to 5 feet.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ254>256-231800-
/O.CAN.KBOX.GL.W.0004.000000T0000Z-240123T1200Z/
/O.EXB.KBOX.SC.Y.0009.000000T0000Z-240123T1800Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
411 AM EST Tue Jan 23 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 feet.

* WHERE...In Massachusetts coastal waters, Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm and 
  Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket. In Rhode Island coastal waters, 
  Coastal Waters from Montauk NY to Marthas Vineyard extending 
  out to 20 nm South of Block Island.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ237-231500-
/O.EXT.KBOX.SC.Y.0009.000000T0000Z-240123T1500Z/
Block Island Sound-
411 AM EST Tue Jan 23 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 feet.

* WHERE...Block Island Sound.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-231800-
/O.EXT.KBOX.SC.Y.0009.000000T0000Z-240123T1800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
411 AM EST Tue Jan 23 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-251-231200-
/O.CON.KBOX.SC.Y.0009.000000T0000Z-240123T1200Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
411 AM EST Tue Jan 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt and seas 
  2 to 4 feet.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-231200-
/O.CON.KBOX.SC.Y.0009.000000T0000Z-240123T1200Z/
Narragansett Bay-
411 AM EST Tue Jan 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt and waves 
  2 to 4 feet.

* WHERE...Narragansett Bay.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-231200-
/O.CON.KBOX.SC.Y.0009.000000T0000Z-240123T1200Z/
Boston Harbor-
411 AM EST Tue Jan 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...West winds 10 to 15 kt and waves 1 to 2 feet.

* WHERE...Boston Harbor.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Jan 22, 1:29 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 22, 1:29 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
129 AM EST Mon Jan 22 2024

.SYNOPSIS...
High pressure nudges in from the south tonight into early
Tuesday. This will bring a return of seasonable temperatures on
Monday. The warming trend continues into midweek. A more active
pattern anticipated as several waves of precipitation could
impact our region at times later on Tuesday into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1015 PM Update:

Tranquil weather with clear skies and dry conditions underway
across Southern New England. Temps were still running a bit
warmer than prior indications owing to continued NW winds around
10 mph, especially in central and eastern MA and RI. Ended up
bringing hourly temps up by a few degrees for a somewhat slower
cooling rate; easing winds which will shift to light W/WSW
toward pre-dawn Monday so better cooling expected for the 2nd
half of the night.

Previous discussion:

No major changes to the ongoing forecast overnight. Ocean-effect
clouds have pushed well offshore. Expecting clear skies with a
diminishing wind overnight. Pretty darn close to ideal
radiational cooling conditions. Brought temperatures back in
line with observed trends. Had to lower dew points quite a bit
this evening. Winds will need to be monitored. They may be a
little strong too late into this evening.

Highlights

* Another cold night on tap, but the weather remains dry and
  quiet.

Ridge axis will be situated over the OH Valley into the Great
Lakes this evening. The ridge builds eastward into the eastern
Great Lakes and SE US by Mon AM. High pressure nudges into our
region as it builds into the Carolinas late tonight.

Expecting relatively quiet weather across southern New England
tonight with high pressure in control. Think it may be a bit
breezy across the higher terrain and coastal plain with 25-35
kts of wind at 925 hPa. This shouldn't be too difficult to mix
down given the tightened pressure gradient. This relaxes late
tonight as the high builds in, so the gusts will diminish.

Should have decent radiational cooling late tonight with the
diminished winds. Have gone with the 20th percentile of guidance
at this point as am not certain if we decouple enough to
strongly radiate. Lows range from the single digits across the
higher terrain to the teens along the coastal plain and lower
elevations of the interior.

&&

.SHORT TERM /TUESDAY/...
Highlights

* Dry and quiet weather with near seasonable temperatures.
  Increasing mid to high clouds Mon afternoon.

* Still a fair amount of clouds around Mon Night into early Tue.
  This will keep our temps above normal.

Ridge axis over the eastern Great Lakes builds offshore on Mon,
while the southern portion of the ridge reinforces into the TN
Valley. A subtle shortwave slides through the Great Lakes into
the eastern Great Lakes late on Mon. This wave slides through
New England Mon night, while the ridge over the SE builds into
the Mid Atlantic/eastern Great Lakes. High pressure will nudge
into our region as it builds offshore from the Carolinas on Mon
and Mon Night. Could have a subtle surface trough slide through
late on Mon into Mon night as that shortwave slides through.

Dry and quiet weather expected through the forecast.
Temperatures moderating to seasonable levels. Will have winds
shifting to the W/SW due to the position of the high, which will
advect warmer air into our region. On Mon 925 hPa temps climb to
0 to -3 degrees Celsius. The result are highs in the 30s. The
only potential crux in the forecast is we will have increasing
mid/high clouds later in the day as the shortwave is
approaching.

Still remaining mild Mon Night into early Tue as we will still
have a fair amount of cloud cover in place as the shortwave is
sliding through. Definitely will feel much milder with lows
bottoming in the 20s across the interior and the low 30s across
the coastal plain. May actually have a bit of downsloping given
we should have gusty W winds as a 30-45 kt jet slides through.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
* Some light accumulating snow possible Tuesday night into
  Wednesday

* Generally above normal temperatures, with wet/unsettled
  weather at times into next weekend

Latest guidance suite has come into better agreement with the
overall pattern through most of next week. Still expecting a
general split flow mid level pattern. With the northern stream
moving north, that portends a warming trend for southern New
England. As a longwave trough moves east through the southern
stream, looking at increased humidity towards mid week, and
especially towards next weekend.

Southern New England should be between two high pressures
Tuesday, with one high pressure over the North Atlantic off the
Mid Atlantic coast, and the other north of the Great Lakes. The
high pressure north of the Great Lakes should be over the
Maritimes by Wednesday morning. A front lingering near our
region should provide a risk for some light precipitation,
mainly late Tuesday into Wednesday. Marginal temperatures should
confine any snowfall to the nighttime hours, with a trend
towards rainfall during the daytime.

This frontal boundary then transitions to a warm front Thursday
into Friday as another low pressure is expected to move from the
central Plains through the Great Lakes into Canada. This leaves
southern New England on the warmer side of this low pressure as
it passes by. Thus looking at mainly rainfall Thursday into
Friday.

The forecast for next weekend is complicated at this time. it
will largely depend on how far south a cold front associated
with a low pressure over eastern Canada can get. Should this
front be farther SE, we may be able to have a dry day Saturday,
albeit a little colder. A low pressure traversing along this
front could also approach our region later Sunday, but could
remain far enough south to not have much impact. Have little
confidence in those types of details this far out into the
forecast at this time. Should be getting a better handle on that
towards the middle of this week.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06Z TAF Update:

Through 12z Monday: High confidence.

VFR SKC. NW winds around 10 kt for eastern airports, lighter
western airports. Winds ease in all areas by 09-12z with a
backing to WNW/W.

Today: High confidence.

VFR, though high to midlevel clouds increase and thicken after
15z from W to E. W winds around 5-10 kt become WSW/SW and
increase to around 10-13 kt with gusts into the low 20s kt range
this afternoon.

Tonight: High confidence.

OVC midlevel VFR cloudiness tonight. SW winds around 10-15 kt
with occasional gusts up to 20 kt. Low-level wind shear is
likely late tonight (after 03z) as a W/WSW low-level jet up to
45 kt develops, with better chance at low level wind shear where
any gusts become less frequent.

Tuesday: High confidence through 18z; then moderate after 18z.

BKN/OVC VFR bases through the morning to early afternoon. A
warm front gradually spreads sub-VFR ceilings and precipitation
in as soon as 18z Tue in western MA/CT, but could be delayed by
a few hrs or even potentially into Tue night. Precipitation
intensity looks to be on the light side. Snow or rain at onset
is likely with sleet also mixing in initially, but as
temperatures cool a change from rain to snow is likely. It's the
timing that is a question mark. SW winds around 8-12 kt early
then shift to light N/NE later in the day.

KBOS TAF...High confidence in TAF. VFR, increasing coverage of
midlevel clouds. NW winds around 10-13 kt, shifting to W by
mid- morning and WSW by early afternoon, with gusts into the low
20s kt range. Wind shear possible tonight after 03z.

KBDL TAF...High confidence in TAF. VFR, increasing coverage of
midlevel clouds. Light winds shifting to S/SW around 4-8 kt this
afternoon. Wind shear possible tonight after 03z.

Outlook /Tuesday Night through Friday/...

Tuesday: Mainly VFR, with local MVFR possible. Breezy. Chance
RA, chance SN.

Tuesday Night: Mainly IFR, with local MVFR possible. Chance SN.

Wednesday: Mainly IFR, with areas MVFR possible. RA likely, SN
likely.

Wednesday Night: MVFR/IFR conditions possible. Chance RA.

Thursday: MVFR/IFR conditions possible. Breezy. RA likely.

Thursday Night: Mainly MVFR, with areas IFR possible. Breezy.
RA likely.

Friday: MVFR/IFR conditions possible. Breezy. RA likely.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Extended some of the Small Craft Advisories for a little while
this evening due to lingering rough seas and marginal gusts to
25 kt. Will continue to monitor, but thinking these will be able
to be dropped later tonight.

Previous Discussion...

Tonight...High confidence.

Will see wind speeds and gusts falling below Small Craft
Advisory criteria this evening as high pressure relaxes the
pressure gradient. Will have NW winds of 15-20 kts this evening
shifting to the W late at 10-15 kts. Still could have some
spotty freezing spray during the evening. Waves 2-4 ft.

Monday...High confidence.

Will have W winds shifting to the SW and increasing during the
afternoon. Should see speeds of 10-15 kts during the morning,
increasing to 15-20 kts late. Gusts of 20-25 kts during the
afternoon. Another round of SCA will likely be needed either
late on Mon or Mon Night. Seas 2-4 ft.

Monday Night...Moderate to High confidence.

Will have SW to W winds of 20-25 kts with gusts of 25-35 kts.
Best shot for the Gale force gusts is across the southeastern
waters, where have hoisted a Gale Watch. Other areas will likely
need a SCA in future updates. Seas building 3-5 ft across the
interior waters and 4-6 ft across the outer.

Outlook /Tuesday Night through Friday/...

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.

Tuesday Night: Winds less than 25 kt. Chance of rain, snow
likely. Local visibility 1 to 3 nm.

Wednesday through Wednesday Night: Winds less than 25 kt. Rain
likely.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Rain likely.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 20 kt. Areas of seas approaching 5 ft. Rain.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas. Rain likely.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from this evening through Tuesday morning for
     ANZ232>234-254-255.
     Small Craft Advisory until 1 AM EST early this morning for
     ANZ254-255.

&&

SYNOPSIS...Belk/BL
NEAR TERM...Belk/Loconto/BL
SHORT TERM...BL
LONG TERM...Belk
AVIATION...Loconto/RM
MARINE...Loconto/RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:44 AM ESTSmall Craft AdvisoryBOX34 hr

Nearby

Gale Warnings in Massachusetts, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.